Kansas, 2004

Flash Flood and Hail in Kansas, August 24, 2004

August 24, 2004 · NWS EAX · 2 events in 2 counties and zones

1 flash flood, 1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 23, 8:47 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 23, 8:47 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
947 PM CDT MON AUG 23 2004

.DISCUSSION...

QUICK UPDATE TO THE GOING FORECAST FOR THIS EVENING. THE
THUNDERSTORM ACTIVITY TO OUR WEST HAS STRUGGLED TO MOVE EAST ALL
EVENING DUE TO THE MORE STABLE AIR MASS FROM THIS MORNINGS AND
AFTERNOONS CONVECTION. HOWEVER...WITH THE SHORTWAVE VORT MAX RIGHT
ON TOP OF US...AND THE SUBTROPICAL JET PUSHING INTO EASTERN KANSAS
AND OKLAHOMA...THE ACTIVITY HAS FINALLY BEGUN TO PUSH EAST.
THEREFORE...I BUMPED POPS UP TO CATEGORICAL FOR THE SOUTHWEST
QUARTER OF THE CWA. THE THREAT OF SEVERE THUNDERSTORM ACTIVITY IS
ANTICIPATED TO CONTINUE THROUGH MIDNIGHT.

CUTTER

&&

.PREVIOUS DISCUSSION...

300 PM MON...
CONVECTIVE POTENTIAL THE NEXT COUPLE OF DAYS IS THE MAIN CONCERN.
SHORTWAVE TROUGH ACROSS EXTREME EASTERN KANSAS AND WRN MO CONTINUES
TO TRIGGER BANDS OF CONVECTION ACROSS THE CWA. ISENTROPIC LIFT ABOVE
OUTFLOW BOUNDARY IN SOUTHEAST KANSAS MAY ALSO BE RESPONSIBLE FOR THE
CONVECTION TO THE SOUTHWEST OF THE KC METRO AREA.

UNUSUAL PATTERN FOR LATE SUMMER WILL CONTINUE THE NEXT FEW DAYS WITH
A SERIES OF SHORTWAVES TO EJECT NORTHEAST FROM THE WESTERN US
TROUGH. FIRST CONCERN IS THE THREAT OF CONVECTION TONIGHT AS
ISENTROPIC LIFT DEVELOPS THROUGHOUT PORTIONS OF THE CWA. THE MESOETA
IS RATHER STRONG WITH THE ISENTROPIC LIFT ON THE 305-310K SURFACE
TONIGHT...BUT SUSPICIOUS OF ITS SUCH STRONG THERMAL GRADIENT. PREFER
WEAKER SOLUTION OF THE GFS/NGM. CWA ALSO LOCATED IN UPPER DIVERGENCE
ZONE AS STG H2 JET MOVES ACROSS OKLAHOMA AND ARKANSAS. AS PER THE
GFS...BEST ISENTROPIC LIFT TO OCCUR IN THE WESTERN ZONES AFTER
MIDNIGHT ALTHOUGH WEAK ISENTROPIC LIFT WILL BE PRESENT ACROSS THE
SRN AND WRN ZONES THIS EVENING. WILL KEEP PRECIPITATION IN THE
CHANCE CATEGORY AS EXACT LOCATION OF BEST ISENTROPIC LIFT IS IN
QUESTION...EXCEPT IN THE ERN ZONES NEAR CATEGORICAL THIS EVENING.

ISENTROPIC LIFT TO DIMINISH IN THE EASTERN ZONES TUESDAY MORNING
WITH A H7 CAP BUILDING INTO THE WRN ZONES DURING THE AFTERNOON. A
WEAK SHORTWAVE MAY TRIGGER CONVECTION DURING THE LATE AFTERNOON
HOURS ALONG A SURFACE TROUGH FROM CENTRAL NEBRASKA TO CENTRAL
KANSAS. PREFER SURFACE DEPICTION OF THE GFS AS MESOETA MAY BE
SUFFERING FROM CONVECTIVE FEEDBACK WITH ITS SURFACE BOUNDARY LOCATED
FROM SE NEBRASKA TO SRN IOWA. CONVECTION MAY HAVE A TOUGH TIME
DEVELOPING ALONG THE TROUGH IN CENTRAL KANSAS DUE TO THE CAP.
HOWEVER...THUNDERSTORMS WILL LIKELY DEVELOP IN NEBRASKA AND MOVE
INTO THE NORTHERN ZONES TUESDAY NIGHT.

CONVECTION MAY LINGER IN THE NORTHEAST ZONES WEDNESDAY MORNING. A
REPEAT PERFORMANCE MAY OCCUR WEDNESDAY AFTERNOON AND WEDNESDAY NIGHT
AS THE SURFACE TROUGH REMAINS RELATIVELY STATIONARY.
HOWEVER...BELIEVE THE THREAT WILL MAINLY STAY NORTH OF THE BORDER.

OTHERWISE...TEMPERATURES TRICKY AND DEPEND ON CONVECTION AND
CONVECTIVE OUTFLOW. OVERALL...TEMPERATURES TO WARM THE NEXT COUPLE
OF DAYS.

DB

IN THE EXTENDED PORTION OF THE FORECAST...THE GFS AND DGEX CONTINUE
TO FORECAST THE PROGRESSION OF A TROUGH ACROSS THE ROCKIES AND
CENTRAL PLAINS DURING THE LAST HALF OF THE WEEK. THE SURFACE
REFLECTION OF THIS FEATURE IS FORECAST TO PASS ACROSS THE FORECAST
AREA FRIDAY NIGHT INTO EARLY SATURDAY...AND HAVE PLACED THE HIGHEST
CHANCE POPS (40) DURING THIS TIMEFRAME. SOUTH/SOUTHWEST FLOW AHEAD
OF THIS SYSTEM WILL BRING ABOVE-NORMAL TEMPERATURES PRIOR TO THE
FRONTAL PASSAGE ON SATURDAY...AFTER WHICH NEAR OR SLIGHTLY
BELOW-NORMAL READINGS WILL PREVAIL OVER THE WEEKEND.

SCHMIT

300 AM...
VIGOROUS SHORTWAVE TROUGH LOCATED OVER NORTHERN ROCKIES IS EVIDENT
IN EARLY MORNING WATER VAPOR IMAGERY...CARVING OUT LONGWAVE TROUGH
ACROSS WESTERN CONUS. DOWNSTREAM FROM THIS FEATURE MID LEVEL RIDGE
BUILDING EASTWARD ACROSS EASTERN DAKOTAS...ALLOWING SOUTHWESTERLY
FLOW ALOFT TO SPREAD ACROSS CENTRAL PLAINS...WHILE FURTHER SOUTH
40-50KT SUBTROPICAL JET EXTENDS FROM DESERT SOUTHWEST INTO LOWER MS
VALLEY REGION. A COUPLE OF FEATURES ARE EVIDENT IN FLOW ACROSS
PLAINS REGION WHICH WILL AFFECT THE FORECAST AREA OVER THE NEXT 24
TO 48 HOURS. WEAK SHORTWAVE TROUGH EVIDENT IN WATER VAPOR AND
PROFILER DATA CURRENTLY LOCATED OVER CENTRAL KANSAS...WHILE FURTHER
UPSTREAM SECONDARY VORT MAX...INDUCED BY CONVECTION OVER CENTRAL
HIGH PLAINS...HAS PROPAGATED INTO WESTERN KS. SATELLITE IMAGERY
INDICATES ACCAS FIELD HAS DEVELOPED ACROSS EASTERN KS...HOWEVER ONLY
ONE CELL HAS MANAGED TO INITIATE THUS FAR NEAR KCNU AREA. FURTHER
WEST CONVECTION IS INCREASING ACROSS SOUTHWEST KS AHEAD OF SECONDARY
VORT MAX.

HAVE LEANED TOWARDS COMBINATION OF 00/06Z ETA MODEL FOR THIS
PACKAGE...AS IT SEEMS TO BE HANDLING ONGOING PRECIPITATION OVER KS
SOMEWHAT BETTER THAN GFS. ADDITIONALLY...GFS SEEMS TO BE PLAGUED BY
CONVECTIVE FEEDBACK WITHIN THE MODEL...AND AS A RESULT IS
OVERAMPLIFYING FEATURES ACROSS THE REGION.

VORTICITY FEATURES OVER KS ARE PROGGED TO MERGE AND SLOWLY LIFT
NORTHEAST ACROSS THE FORECAST AREA TODAY. AS THIS HAPPENS...ETA
SUGGESTS PRECIPITATION TO BECOME WIDESPREAD ACROSS THE REGION.
AFOREMENTIONED CONVECTION WHICH HAS DEVELOPED ACROSS SOUTHWEST KS IS
LENDING MORE CONFIDENCE TO THE IDEA OF FAIRLY WIDESPREAD
PRECIPITATION SPREADING ACROSS MUCH OF FORECAST AREA. WILL GO WITH
HIGH POPS (70-80) ACROSS ALL BUT NORTHWEST (30-40 POPS THERE), WITH
A HALF INCH TO AN INCH OF RAIN NOT OUT OF THE QUESTION GIVEN SLOW
MOVEMENT OF WAVE AND PW VALUES ABOVE 1.5 INCHES. EXPECT BRUNT OF
PRECIPITATION TO REACH WESTERN CWA BY MID MORNING...THEN INTO
EASTERN ZONES BY MID TO LATE AFTERNOON.

MODELS DEVELOP ADDITIONAL PRECIPITATION BEHIND THIS EJECTING WAVE
LATE THIS AFTERNOON INTO THIS EVENING IN REGION OF 850MB THETA-E
ADVECTION/ISENTROPIC LIFT ALONG 305K SURFACE. THIS SEEMS ODD
CONSIDERING CLOSE PROXIMITY TO EJECTING TROUGH...HOWEVER THE AREA IS
PROGGED TO BE IN CLOSE PROXIMITY OF LEFT EXIT REGION OF
STRENGTHENING SUBTROPICAL JET. HAVE GONE AHEAD AND CARRIED
PRECIPITATION CHANCES THROUGH THE EVENING HOURS ACROSS MUCH OF
CWA...HOWEVER LEFT POPS IN CHANCE CATEGORY DUE TO AFOREMENTIONED
CONCERNS.

ETA CONTINUES ONSLAUGHT OF PRECIPITATION TUESDAY...DEVELOPING LARGE
AREA OF UPPER LEVEL DIFFLUENCE ACROSS MUCH OF MO...BETWEEN
SUBTROPICAL JET TO THE SOUTH AND STRENGTHENING JET ACROSS NORTHERN
PLAINS ASSOCIATED WITH EJECTING TROUGH. GFS DOES NOT SUPPORT THIS
AREA OF DIFFLUENCE...HOWEVER STRENGTH OF DEPARTING WAVE (LIKELY
INFLUENCED BY CONVECTIVE FEEDBACK WITHIN THE MODEL) APPEARS TO BE
OVERDONE...AND MAY BE CONTAMINATING THE ENVIRONMENT WITHIN THE
MODEL. FOR NOW HAVE GONE AHEAD AND INCLUDED LOW CHANCE (30) POPS FOR
TUESDAY.

IN TERMS OF TEMPERATURES...HAVE LOWERED MAX TEMPS A CATEGORY OR SO
ACROSS CWA THROUGH TUESDAY...GOING JUST A LITTLE ABOVE COOLER MET
GUIDANCE. GIVEN PRESENCE OF LOW LEVEL MOISTURE AND CONSIDERABLE
CLOUD COVER...EXPECT LOWS TO REMAIN IN THE UPPER 60S TO LOWER 70S.

SEAMAN

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Aug 23, 5:30 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
630 PM CDT MON AUG 23 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241100-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS HAVE DEVELOPED ALONG A THUNDERSTORM OUTFLOW
BOUNDARY WHICH EXTENDS FROM TOPEKA SOUTHEAST TO NEAR LINN COUNTY
KANSAS. SHEAR AND INSTABILITY PARAMETERS SUGGESTS THAT THESE STORMS
MAY BECOME SEVERE THIS EVENING. THESE STORMS WILL LIKELY MOVE EAST
INTO PORTIONS OF EXTREME NORTHEAST AND EAST CENTRAL KANSAS LATER
THIS EVENING. CITIES INCLUDED IN THE RISK AREA INCLUDE...
TROY...ATCHISON...PAOLA...BUTLER AND MOUND CITY KANSAS. ALTHOUGH THE
PRIMARY THREAT IS LARGE HAIL AND DAMAGING WINDS...AN ISOLATED
TORNADO IS POSSIBLE.

THE RISK OF SEVERE THUNDERSTORMS WILL DIMINISH AFTER MIDNIGHT.
HOWEVER...AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AFTER
MIDNIGHT...GENERALLY WEST OF A LINE FROM GRANT CITY TO CARROLLTON TO
SEDALIA. LARGE HAIL IS THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE POSSIBLE TUESDAY MORNING...GENERALLY EAST OF A
LINE FROM GRANT CITY TO CARROLLTON TO SEDALIA. AN ISOLATED SEVERE
THUNDERSTORM IS POSSIBLE WITH LARGE HAIL THE PRIMARY THREAT.
THUNDERSTORMS ARE ALSO POSSIBLE ACROSS NORTHERN MISSOURI TUESDAY
NIGHT...GENERALLY NORTH OF A LINE FROM ST JOSEPH TO CHILLICOTHE TO
MACON. A FEW OF THESE THUNDERSTORMS MAY BE SEVERE.

THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND EARLY SATURDAY AS A COLD
FRONT AND UPPER LEVEL STORM MOVES THROUGH THE REGION. SEVERE
THUNDERSTORMS ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS EVENING IN THE
TROY...ATCHISON...PAOLA...MOUND CITY KANSAS AND BUTLER AREAS SPOTTER
ACTIVATION IS POSSIBLE TUESDAY NIGHT ACROSS NORTHERN MISSOURI AND
AREA WIDE FRIDAY NIGHT AND SATURDAY.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

DB

In the hours before

Local storm report, Aug 23, 10:26 PM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1126 PM CDT MON AUG 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1100 PM     HEAVY RAIN       3 E GARDNER             38.81N 94.87W
08/23/2004  3.62 INCH        JOHNSON            KS   OFFICIAL NWS OBS

            BETWEEN 1000PM AND 1100PM, AT 199TH AND PADBURY AREA,
            RECEIVED 3 TO 4 INCHES OF RAIN.

&&

KB
Special weather statement, Aug 23, 11:36 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1236 AM CDT TUE AUG 24 2004

KSZ025-057-060-102-MOZ053-240635-
ATCHISON KS-BATES MO-DONIPHAN KS-LINN KS-MIAMI KS-
1236 AM CDT TUE AUG 24 2004

TORNADO WATCH NUMBER 777 HAS BEEN CANCELLED AS OF 1236 AM CDT TUESDAY
MORNING. COUNTIES NO LONGER UNDER THIS TORNADO WATCH INCLUDE...

IN KANSAS:

ATCHISON...DONIPHAN...LINN AND MIAMI.

IN MISSOURI:

BATES.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

CUTTER
Local storm report, Aug 24, 12:01 AM CST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
101 AM CDT TUE AUG 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1050 PM     TSTM WND DMG     SPRING HILL             38.75N 94.83W
08/23/2004                   JOHNSON            KS   FIRE DEPT/RESCUE

            FIRE TRUCK BLOWN OFF ROAD, SEMI TRAILERS OVERTURNED,
            RADIO TOWER SNAPPED, POWER LINES DOWN

&&

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail. Local standard time, as filed.

Flash Flood, Johnson

When
August 24, 12:30 AM CST to 7:30 AM CST
Where
Johnson County, 2 mi E of Stanley
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
38.884, -94.822 (the zone’s center; the record gives no point)

Water over road at Kenneth and 151st with intersection closed.

Hail, Leavenworth

When
August 24, 6:09 AM CST
Where
Leavenworth County, Leavenworth
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -94.917

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420300, 5420301.